New Hampshire, 2004

Lightning Strike in New Hampshire, July 8, 2004

July 8, 2004 · NWS GYX · 1 event in 1 county or zone

Lightning damaged or destroyed computer and radio equipment at the Sunapee Town Office building. The lightning reportedly followed phone lines into the building.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning damaged or destroyed computer and radio equipment at the Sunapee Town Office building. The lightning reportedly followed phone lines into the building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 8, 1:57 PM EST, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 8, 1:57 PM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
257 PM EDT THU JUL 8 2004

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
THE ONSHORE FLOW WILL CONTINUE OVERNIGHT AHEAD OF A SLOW MOVING COLD
FRONT.  WEAK LOW PRESSURE WILL FORM ALONG THIS FRONT...SLOWING IT
DOWN A BIT...BUT THE FRONT SHOULD MOVE EAST OF THE AREA ON FRIDAY.
THE UPPER LEVEL SYSTEM WILL MOVE EAST OF THE FORECAST AREA FRIDAY
AFTERNOON.  AN AREAS OF SHOWERS HAS MOVED OFF TO THE EAST...BUT MORE
SHOWERS WILL MOVE INTO THE REGION WITH THE APPROACHING SYSTEM.  AT
THE SAME TIME STRATUS AND FOG WILL REGAIN ITS GRIP ON THE REGION...
ESPECIALLY AREAS OPEN TO THE ONSHORE FLOW.

USED A BLEND OF THE 12Z GFS/ETA/NGM MODELS FOR THIS FORECAST.
TEMPERATURES AND CHANCE OF RAIN IS CLOSE TO THE GFS MAV NUMBERS.
&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...WILL CONTINUE WITH A
GENERAL NW FLOW ALFT WITH SEVERAL SHORTWAVES MVG THRU. A
SIGNIFICANT ONE MOVES THRU FRI NGT. -SHRA FRI NGT. WITH CYCLONIC
FLOW ALFT SAT EXPECT CLDS TO BUBBLE UP WITH CHC -SHRA/-TSRA IN THE
AFTN AND AGAIN SUN BUT TO A LESSER EXTENT. GFS SHOWS ANOTHER
SHORTWAVE MVG IN MON AND MON NGT WITH ANOTHER CHC OF PRECIP AND
AGAIN WED NGT AS A NEVER ENDING SERIES OF SHORT WAVES AND CYCLONIC
FLOW KEEPS SUMMER AT BAY.

&&

.AVIATION...
ANY IMPROVEMENT IN CEILINGS AND VISIBILITY THIS AFTERNOON WILL BE
SHORT LIVED.  ONCE THE SUN GOES DOWN THE COOLING ATMOSPHERE AND
ONSHORE FLOW WILL SPREAD THE STRATUS AND FOG BACK INLAND TO COVER
PWM...PSM AND AUG...AND POSSIBLY EXTENDING TO CON.  IN ADDITION
CONDITIONS WILL LOWER DUE TO CLOUDS AND SHOWERS FROM THE APPROACHING
FRONT TO THE WEST.  IFR TO LIFR CONDITIONS WILL DOMINATE THROUGH 18Z
FRIDAY.
&&

.MARINE...
WINDS AND SEAS WILL REMAIN WELL BELOW SMALL CRAFT ADVISORY
CONDITIONS.  THE MAIN IMPACT FROM THIS WEATHER SYSTEM WILL BE VERY
LOW VISIBILITY IN FOG AND SHOWERS.  A WIND SHIFT FRIDAY AFTERNOON AS
THE FRONTAL SYSTEM MOVES EAST WILL ALLOW THE VISIBILITY TO IMPROVE
SOMEWHAT. &&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 8, 2:59 AM EST, 15 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
359 AM EDT THU JUL 8 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-080958-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
359 AM EDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 8, 6:09 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
709 PM EDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     CHARLESTOWN             43.24N 72.43W
07/08/2004                   SULLIVAN           NH   LAW ENFORCEMENT

            NUMEROUS LARGE TREES AND POWER LINES DOWN.

&&

The radar

The Burlington radar (KCXX), 149 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sullivan

When
July 8, 6:30 PM EST
Where
Sullivan County, Sunapee
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
43.361, -72.222 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2004Every state in 2004This day in weather historyWarnings in New Hampshire, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417106.